Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS San Angelo, TX

April 1, 2017Brown County, Coleman County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 1, 2017, 8:44 PM CDT for Brown County, Coleman County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2017, 8:44 PM CDT (01:44 UTC)
Expired
Apr 1, 2017, 9:30 PM CDT
In force
46 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

Counties Brown County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 94 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 8:49 PM CDTHAIL 2.751 Ssw Santa Anna, TX
Apr 1, 8:50 PM CDTFUNNEL CLOUD4 Ssw Santa Anna, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

422 
WUUS54 KSJT 020144
SVRSJT
TXC049-083-020230-
/O.NEW.KSJT.SV.W.0040.170402T0144Z-170402T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
844 PM CDT SAT APR 1 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Brown County in west central Texas...
  East central Coleman County in west central Texas...

* Until 930 PM CDT

* At 843 PM CDT, a severe thunderstorm was located over Santa Anna,
  moving east at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Bangs around 910 PM CDT. 
  Lake Brownwood Near Thrifty and Lake Brownwood around 915 PM CDT. 

Other locations impacted by this severe thunderstorm include Us-
67 Near The Coleman-Brown County Line and Thrifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 3162 9942 3179 9946 3189 9902 3156 9895
TIME...MOT...LOC 0143Z 257DEG 27KT 3173 9936 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

JW
2 follow-up statements
446 
WWUS54 KSJT 020151
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
851 PM CDT SAT APR 1 2017

TXC049-083-020230-
/O.CON.KSJT.SV.W.0040.000000T0000Z-170402T0230Z/
Brown TX-Coleman TX-
851 PM CDT SAT APR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN BROWN AND EAST CENTRAL COLEMAN COUNTIES...

At 850 PM CDT, a severe thunderstorm was located over Santa Anna,
moving east at 30 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Santa Anna Volunteer Fire Department

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

This severe storm will be near...
  Bangs around 910 PM CDT. 
  Lake Brownwood Near Thrifty around 915 PM CDT. 
  Lake Brownwood around 920 PM CDT. 
  Brownwood around 925 PM CDT. 

Other locations impacted by this severe thunderstorm include Us-
67 Near The Coleman-Brown County Line and Thrifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3162 9942 3179 9944 3189 9902 3156 9895
TIME...MOT...LOC 0150Z 258DEG 25KT 3174 9931 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

JW
221 
WWUS54 KSJT 020213
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
913 PM CDT SAT APR 1 2017

TXC049-083-020230-
/O.CON.KSJT.SV.W.0040.000000T0000Z-170402T0230Z/
Brown TX-Coleman TX-
913 PM CDT SAT APR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN BROWN AND EAST CENTRAL COLEMAN COUNTIES...

At 912 PM CDT, a severe thunderstorm was located over Santa Anna, 
moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Bangs and Lake Brownwood Near Thrifty around 930 PM CDT. 

Other locations impacted by this severe thunderstorm include Us-
67 Near The Coleman-Brown County Line and Thrifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3162 9939 3178 9939 3189 9902 3156 9895
TIME...MOT...LOC 0212Z 261DEG 16KT 3174 9929 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$
JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:37 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 1, 6:37 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
637 PM CDT Sat Apr 1 2017

.AVIATION...
/00Z TAFS/

Didn't make any major changes to the terminals this cycle.
Thunderstorms will become more widespread later this evening and
overnight tonight. Once MVFR to IFR ceilings develop, models
indicate clearing isn't likely through at least 18Z tomorrow.

&&

.PREV DISCUSSION... /issued 351 PM CDT Sat Apr 1 2017/

SHORT TERM...
(Tonight and Sunday)

A cold front has moved south into the far northwestern part of
our forecast area this afternoon. A dryline extends from near the
triple point in Mitchell County, south-southeast to just east of
San Angelo, to east of Ozona. The cold front will continue to
advance slowly to the south across the northern and western parts
of our area through late this evening. With steep mid-level lapse
rates and ML Capes in the range of 1000-2000 J/Kg, scattered
thunderstorms will develop late this afternoon across western
parts of the Big Country, with an increase in coverage this
evening across much of the Big Country and Concho Valley. A Severe
Thunderstorm Watch is now in effect for our northern and most of
our central counties until 10 PM CDT. An upper level low over the
Arizona/New Mexico border this afternoon will drop south into
northeastern Mexico tonight, then lift northeast into west central
Texas by Sunday evening.

Later tonight, showers and thunderstorms are expected to develop
over southwestern parts of our area, increasing in coverage to
envelop much of west central Texas overnight. Large hail and
damaging winds will be possible with these thunderstorms across
the southern half of our area, and convection may grow into a
mesoscale convective system. Heavy rainfall and localized
flooding will be possible late tonight into Sunday morning.
Considerable coverage of showers and thunderstorms is expected
through midday Sunday. Additional development is possible on
Sunday afternoon, as cooling aloft overspreads our area.
Temperatures will be much cooler on Sunday, as the cold front
continues to move slowly south. Widespread cloud cover and
considerable coverage of convection will limit temperature
recovery during the day.

LONG TERM...
(Sunday Night through next Saturday)

The upper low will move northeast out of west central Texas Sunday
night, and into extreme southeastern Oklahoma by daybreak Monday.
The convection will end from southwest to northeast across our area,
with cloud cover decreasing across the western and southern part of
our area overnight. Mostly sunny skies and pleasant conditions are
expected on Monday, with highs in the upper 70s to lower 80s.

An upper trough will move into the southwestern CONUS Monday night,
east across the southern and central Rockies on Tuesday, and across
the southern and central Plains Tuesday n19
light. Southerly low-level
flow will briefly return to our area Monday night into Tuesday
morning. Winds will veer to the southwest during the day Tuesday as
a dryline mixes into our eastern counties by late afternoon. A cold
front will push south across our area early Wednesday morning. With
the trough passage and associated lift to our north, along with
rather limited moisture, any associated convection is expected to be
north and northeast of our area.

Temperatures will be cooler Wednesday with gusty northwest winds in
the wake of the early day cold frontal passage. After highs in the
80s on Tuesday, highs Wednesday are expected to be mostly in the 65-
70 degree range. A surface high is progged to settle southeast into
our area Wednesday night. With clear skies and good radiational
cooling, overnight lows are forecast to be in the lower 40s, with a
few upper 30s not out of the question in the favored low-lying areas.

Dry conditions are indicated late next week, with temperatures
above normal again by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 52  65  50  80 /  70  80  50   0
San Angelo 	 53  67  49  83 /  80  70  30   0
Junction 	 59  70  50  82 /  80  80  20   0
Brownwood 	 57  71  51  80 /  60  80  50   0
Sweetwater 	 50  61  48  79 /  70  70  30   0
Ozona      	 54  67  48  82 /  80  70  20   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 1, 3:56 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
356 PM CDT Sat Apr 1 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
356 PM CDT Sat Apr 1 2017

This Hazardous Weather Outlook is for portions of West Central
Texas.

.DAY ONE...This Afternoon and Tonight

Expect thunderstorms this afternoon and tonight. The main
thunderstorm hazards are large hail, damaging winds, deadly
lighting, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for severe thunderstorms will continue on Sunday.
Large Hail and damaging winds will continue as the main threats on
Sunday. Plus, some thunderstorms may produce heavy rainfall in a
brief period of time. Thus, flash flooding is another possible
hazard.

.SPOTTER INFORMATION STATEMENT...

We may need spotters this afternoon and evening, and perhaps on
Sunday..

In the hours before

Special weather statement, Apr 1, 8:14 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
814 PM CDT SAT APR 1 2017

TXZ114-127-128-139-020200-
Shackelford TX-Callahan TX-Coleman TX-Taylor TX-
814 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN...NORTH CENTRAL COLEMAN
AND EAST CENTRAL TAYLOR COUNTIES UNTIL 900 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oplin, or 17 miles south of Clyde, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Baird around 855 PM CDT.
  Putnam around 900 PM CDT.

Other locations impacted by this storm include Us-
283 Near The Callahan-Shackelford County Line, Us-
283 Near The Coleman-Callahan County Line, Admiral, I-
20 Near The Callahan-
Eastland County Line, Lake Coleman and The Intersection Of US-
283 And Highway 36.

This includes Interstate 20 between Mile Markers 298 and 323.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3194 9950 3217 9972 3257 9946 3239 9911
      3227 9912
TIME...MOT...LOC 0114Z 219DEG 25KT 3216 9955

Daniels
Local storm report, Apr 1, 8:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
826 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             VALERA                  31.75N  99.55W
04/01/2017  E4.50 INCH       COLEMAN            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1700042

WILEY
Local storm report, Apr 1, 8:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
827 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             SAN ANGELO              31.45N 100.45W
04/01/2017  E0.88 INCH       TOM GREEN          TX   PUBLIC

&&

EVENT NUMBER SJT1700043

WILEY
Local storm report, Apr 1, 8:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
839 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             1 SSW SANTA ANNA        31.72N  99.33W
04/01/2017  E0.88 INCH       COLEMAN            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1700044

JD
Local storm report, Apr 1, 8:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             VALERA                  31.75N  99.55W
04/01/2017  E4.50 INCH       COLEMAN            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700045

JD
Local storm report, Apr 1, 8:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 PM CDT SAT APR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             SANTA ANNA              31.74N  99.32W
04/01/2017  E1.75 INCH       COLEMAN            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1700046

WILEY

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:01 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels44 min
Apr 1, 7:31 PM CDTFlash Flood WarningSJTColeman, Runnels119 min
Apr 1, 7:35 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels40 min
Apr 1, 7:40 PM CDTSpecial Weather StatementSJTTaylor35 min
Apr 1, 7:45 PM CDTTornado WarningSJTColeman30 min
Apr 1, 7:58 PM CDTSpecial Weather StatementSJTRunnels47 min
Apr 1, 8:04 PM CDTSpecial Weather StatementSJTTom Green41 min
Apr 1, 8:13 PM CDTTornado Warning Tornado observedConsiderable damage threatSJTColeman32 min
Apr 1, 8:14 PM CDTSpecial Weather StatementSJTCallahan46 min
Apr 1, 8:30 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green45 min
Apr 1, 8:34 PM CDTAreal Flood AdvisorySJTTom Green116 min
Apr 1, 8:59 PM CDTSpecial Weather StatementSJTCallahan, Coleman46 min
Apr 1, 9:07 PM CDTSpecial Weather StatementSJTConcho23 min
Apr 1, 9:13 PM CDTFlash Flood WarningSJTBrown, Coleman2 hr
Apr 1, 9:20 PM CDTSpecial Weather StatementSJTCrockett40 min
Apr 1, 9:28 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman47 min
Apr 1, 9:57 PM CDTSpecial Weather StatementSJTConcho48 min
Apr 1, 9:59 PM CDTSpecial Weather StatementSJTCrockett46 min
Apr 1, 10:18 PM CDTSpecial Weather StatementSJTBrown42 min
Apr 1, 10:43 PM CDTSpecial Weather StatementSJTCrockett32 min
Apr 1, 10:48 PM CDTSevere Thunderstorm WarningSJTBrown27 min
Apr 1, 11:13 PM CDTAreal Flood AdvisorySJTBrown, Coleman, Concho, Runnels2 hr
Apr 1, 11:39 PM CDTSpecial Weather StatementSJTReagan36 min
Apr 2, 12:10 AM CDTSpecial Weather StatementSJTSutton50 min
Apr 2, 12:14 AM CDTSpecial Weather StatementSJTTom Green46 min
Apr 2, 12:30 AM CDTSevere Thunderstorm WarningSJTSutton45 min
Apr 2, 12:34 AM CDTSpecial Weather StatementSJTIrion26 min
Apr 2, 12:59 AM CDTSpecial Weather StatementSJTIrion46 min
Apr 2, 1:03 AM CDTSpecial Weather StatementSJTConcho, Runnels42 min
Apr 2, 1:13 AM CDTSpecial Weather StatementSJTSutton47 min
Apr 2, 1:42 AM CDTSpecial Weather StatementSJTRunnels48 min
Apr 2, 1:45 AM CDTSpecial Weather StatementSJTSterling45 min
Apr 2, 2:32 AM CDTAreal Flood AdvisorySJTSutton118 min
Apr 2, 2:43 AM CDTAreal Flood AdvisorySJTColeman2 hr
Apr 2, 6:16 AM CDTSpecial Weather StatementSJTKimble44 min
Apr 2, 6:20 AM CDTSpecial Weather StatementSJTSan Saba40 min
Apr 2, 7:18 AM CDTSpecial Weather StatementSJTMason42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.